South Dakota, 2021

Damaging Wind in South Dakota, June 23, 2021

June 23, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over central Tripp County, producing wind gusts of 60 mph in Colome.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over central Tripp County, producing wind gusts of 60 mph in Colome.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 5:17 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 23, 5:17 PM CST, 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Wed Jun 23 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 226 PM MDT Wed Jun 23 2021

Current models show the upper ridge stretching from NM up through
ID/MT today. By Thursday, upper flow over the region starts to
become more zonal as a strong upper low over the Pacific coast
helps to flattens the ridge. Several shortwaves are forecast to
move up from the SW through the rest of this week. The first being
today, as a frontal boundary makes its way over the region later
this evening. CAMs are showing shower and thunderstorm development
later this afternoon and evening over Wyoming, pushing through
the forecast area. Weak CAPE values in the 100-300 J/Kg range and
marginal shear should limit severe potential, however for storms
that do develop, winds will be the greater threat. Strong low
level lapse rates and DCAPE values in the 1000-2000 J/Kg bring a
decent chance for severe wind potential.

Temps trend toward near normal following frontal passage this
evening, with highs Thursday in the 80s, and Friday in the low to
mid 70s as the upper trough digs into the rockies. Later Thursday
looks to be the next chance for precipitation over the forecast
area as a shortwave ejects from CA into the midwest. Widespread
showers and storms may develop in WY Thursday afternoon and move
into SD the latter half of the day. Currently the threat for
severe remains low, but might have an isolated cell or two
producing severe winds. Some localized areas may see 1-2 inches of
precip by Friday afternoon. An additional shortwave crosses the
region later this weekend, bringing another chance for isolated
showers and thunderstorms.

Temps begin to climb again over the weekend, with highs reaching
back into the 80s by Sunday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 514 PM MDT Wed Jun 23 2021

Isolated/scattered TS will persist this evening mainly along/south
of a line from KGCC-KPHP, and then move away from the area
overnight. Local MVFR conditions are possible with gusty erratic
winds near any storm. Additional storms will develop Thursday
afternoon with local MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Helgeson
Hazardous weather outlook, Jun 23, 5:21 AM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
521 AM MDT Wed Jun 23 2021

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
521 AM MDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms may develop this afternoon and evening.
Erratic gusty winds are possible near any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-046-047-049-241300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
521 AM MDT Wed Jun 23 2021 /621 AM CDT Wed Jun 23 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop this afternoon and
evening. Strong to severe storms, with large hail and damaging
wind gusts, are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 23, 4:47 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Wed Jun 23 2021

SDZ042-232315-
Oglala Lakota SD-
447 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA COUNTY...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Number 4, or 7 miles northwest of Pine Ridge, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Number 4 around 450 PM MDT.
  Pine Ridge and Calico around 455 PM MDT.
  Wounded Knee around 515 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4306 10288 4327 10261 4313 10225 4299 10266
      4300 10282
TIME...MOT...LOC 2247Z 239DEG 26KT 4309 10267

Sherburn
Local storm report, Jun 23, 5:02 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
06/23/2021  M55 MPH          CUSTER             SD   MESONET

&&

WFO UNR
Special weather statement, Jun 23, 5:02 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
502 PM MDT Wed Jun 23 2021

SDZ028-029-WYZ057-058-232345-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
502 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER NORTHWESTERN CUSTER...WESTERN PENNINGTON
AND EAST CENTRAL WESTON COUNTIES...

At 502 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jewel Cave National
Monument to 7 miles east of Clareton. Movement was northeast at 15
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Newcastle, Bear Mountain Lookout, Medicine Mountain, Jewel Cave
National Monument and Elk Mountain Lookout.

LAT...LON 4395 10369 4384 10441 4378 10455 4373 10458
      4366 10375 4382 10371
TIME...MOT...LOC 2302Z 239DEG 13KT 4382 10394 4374 10454

Sherburn
Special weather statement, Jun 23, 5:33 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
633 PM CDT Wed Jun 23 2021

SDZ049-240015-
Tripp SD-
633 PM CDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER SOUTHERN TRIPP COUNTY...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles south of Millboro to 13 miles east of
Wewela. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Millboro and Wewela.

LAT...LON 4300 10011 4316 10011 4317 9954 4300 9953
TIME...MOT...LOC 2332Z 272DEG 30KT 4304 9996 4301 9952

Sherburn
Special weather statement, Jun 23, 5:34 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
534 PM MDT Wed Jun 23 2021

SDZ044-047-240015-
Bennett SD-Todd SD-
534 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL TODD AND EAST CENTRAL
BENNETT COUNTIES...

At 534 PM MDT/634 PM CDT/, Doppler radar was tracking a strong
thunderstorm over northeastern Lacreek Wildlife Refuge, or 9 miles
east of Martin, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuthill, Vetal, Harrington and northeastern Lacreek Wildlife Refuge.

LAT...LON 4312 10164 4321 10162 4332 10117 4304 10118
TIME...MOT...LOC 2334Z 265DEG 15KT 4317 10155

Sherburn
Special weather statement, Jun 23, 5:44 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
544 PM MDT Wed Jun 23 2021

SDZ028-029-240015-
Central Black Hills SD-Southern Black Hills SD-
544 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hill City, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Mount Rushmore National Memorial, Sheridan Lake, Center
Lake, Crazy Horse Memorial, Black Elk Peak, Sylvan Lake, Black Hills
Playhouse, Medicine Mountain, Horse Thief Lake, Palmer Gulch Resort
and northern Custer State Park.

LAT...LON 4400 10372 4406 10349 4378 10340 4379 10376
TIME...MOT...LOC 2343Z 004DEG 16KT 4396 10361

Sherburn

The radar

The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
June 23, 5:58 PM CST
Where
Tripp County, Colome
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.250, -99.720

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959900.